Saturday, September 2, 2017

Is Prolia the right choice to help reduce fracture risk ???

When faced with fractures from severe osteoporosis, taking a bone specific medication to gain bone density (and hopefully bone strength) can be warranted, at least in the short-term. Prolia (denosumab), or one of the four available bisphosphonate medications on the market, are typically the options given by medical doctors for treatment of osteoporosis. None of these drugs are great--they can all cause mild to severe adverse side effects and long-term use can lead to atypical femur fractures and osteonecrosis of the jaw (ONJ)--but in some severe cases, when fracture risk is extremely high, we just have no choice but to use a medication. More and more doctors are beginning to prescribe Prolia, and less so the bisphosphonates. The reason for this is that studies show Prolia to increase bone density more so than the bisphosphonates. But...there is a hitch. (There usually is when it comes to drugs.)

Prolia is a human monoclonal antibody that inhibits an immune protein called RANKL. (Dr. McCormick talks about RANKL in his book, The Whole-Body Approach to Osteoporosis.) RANKL stimulates osteoclast cells to
resorb (break down) bone. By limiting the body's ability to produce RANKL, Prolia is able to effectively reduce osteoclastic bone resorption and increase bone density. The problem is that RANKL is also needed for the immune system to work properly. So by limiting RANKL production we see immune related side-effects such as muscle and joint pain (inflammation), nausea, diarrhea, headache, skin irritation, skin blistering, fever/chills, dizziness, numbness, urinary tract infections, abdominal pain, elevated heart rate...etc....etc....

But side-effects may not be the worst thing about USING this drug...it may be from STOPPING this drug. In a review of the literature, the European Calcified Tissue Society (ECTS) found that when Prolia is discontinued there is "a rapid decrease of bone mineral density (BMD) and a steep increase in bone turnover markers (BTMs)". Case studies show "multiple vertebral fractures, after discontinuation of denosumab."

Analysis of the FREEDOM and FREEDOM Extension Trial suggests "the risk of multiple vertebral fractures may be increased when denosumab is stopped due to a rebound increase in bone resorption." "Clinicians and patients should be aware of this potential risk."

This rebound effect makes taking Prolia short-term not an option unless it is backed up by a minimum of 6 to 12 months of a bisphosphonate.

Tsondi, E. et al. 2017. Discontinuation of Denosumab therapy for osteoporosis: A systematic review and position statement by ECTS,
Bone Aug 5;106:11-17.
Website design and website development by Confluent Forms LLC, Easthampton MA